Bilateral Nonarteritic Anterior Ischemic Optic Neuropathy Following Intravitreal Injection of Pegaptanib
|Mikiko Kimakura1, Akio Oishi1*, Michiko Mandai1,2 and Yasuo Kurimoto1|
|1Department of Ophthalmology, Kobe City Medical Center General Hospital, Japan|
|2Laboratory for Retinal Regeneration, Center for Developmental Biology, RIKEN, Japan|
|Corresponding Author :||Akio Oishi
Department of Ophthalmology
Kobe City Medical Center General Hospital
4-6 ,Minatojima Nakamachi, Chuo-ku
Kobe, Hyougo 650-0046, Japan
E-mail: [email protected]
|Received April 16, 2011; Accepted June 04, 2011; Published June 03, 2011|
|Citation: Kimakura M, Oishi A, Mandai M, Kurimoto Y (2011) Bilateral Nonarteritic Anterior Ischemic Optic Neuropathy Following Intravitreal Injection of Pegaptanib. J Clinic Experiment Ophthalmol 2:162. doi:10.4172/2155-9570.1000162|
|Copyright: © 2011 Kimakura M, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at
Pubmed Scholar Google
Purpose: To report a rare case with bilateral nonarteritic anterior ischemic optic neuropathy (NA-AION) that developed one week after the unilateral intravitreal injection of pegaptanib for the treatment of age-related macular degeneration (AMD).
Methods: A patient with AMD in the right eye and bilateral cataracts underwent phacoemulsification and aspiration with intraocular lens implantation (PEA+IOL) combined with an intravitreal injection of pegaptanib in the right eye. She also underwent PEA+IOL for the left eye three days after the procedure was completed on the right eye.
Results: She developed bilateral NA-AION one week after the injection of pegaptanib. Visual acuity declined to 0.02 OD and 0.1 OS.
Conclusions: Although anti-vascular endothelial growth factor (VEGF) therapy is generally safe and the causative relationship was not clear, severe side effects, even affecting the contralateral eye, should be kept in mind.